From Frossasco, Italy:
My 10 year daughter was diagnosed with type 1 diabetes about three months ago. After a short honeymoon, her blood sugars have been increasing quickly for the last month, in spite of our efforts to counteract with more insulin, and her efforts to exercise heavily and follow her meal plan. She is currently taking 14 units of 70/30 insulin before breakfast, 6-7 units of Actrapid before lunch and dinner, and 16 units of Protaphane [NPH] at 10 pm. Her blood sugar are ranging from 330 to 380 mg/dl [18.3 to 21.1 mmol/L] before meals and from 90 to 200 mg/dl [5 to 11.1 mmol/L] two hours after meals. Up to now, she has no ketones in her morning urine.
Although we know that one of the possible effects of impending puberty is to lose the glycemic control, we are quite worried, and I have several questions:
- Can impending puberty be the more likely cause of her hyperglycemia?
- Do you advise any further exam?
- Do you think it is possible to keep on carefully increasing her units/shots, avoiding the danger of strong hypos?
- How long can she bear such high values of hyperglycemia without damage?
In general, the doses of insulin your daughter is taking seem correct. I think something may be wrong with snacks if blood sugar levels are so high before meals whilst good (perhaps too good sometimes when so close to 90 mg/dl [5 mmol/L]). Nowadays, many children on intensified insulin therapy don't handle between meal snacks if they don't inject themselves with an extra shot of Regular or Humalog beforehand. Are you giving the bedtime NPH injected into the buttocks? I advise you to check all procedures before increasing dosages. Hemoglobin A1c levels are a better index for assessing risk of future complications, and it generally takes a much longer period to affect that risk than amount of time your daughter has had diabetes.
Original posting 22 Feb 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.